Rip Current, Charleston
- When
- June 26, 11:00 AM EST to 11:30 AM EST
- Where
- Charleston forecast zone
- Reported by
- Lifeguard
A rip current was observed near 34th Avenue and required the rescue of at least one person.
A northeast/east wind behind a departing cold front helped produce a few rip currents along the Southeast South Carolina coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A northeast/east wind behind a departing cold front helped produce a few rip currents along the Southeast South Carolina coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 26, 10:23 AM EST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 1123 AM EDT SUN JUN 26 2016 .SYNOPSIS... A cold front will shift slowly south of the region today before dissipating. Another cold front will impact the area beginning Tuesday, becoming nearly stationary into Wednesday, then dissipating through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Late Sunday morning: Per recent/expected radar trends, raised pops to likely/categorical and raised QPF to account for locally heavy rainfall for the next couple of hours near the lower Altamaha River. Also late Sunday morning, a cold front was approaching the lower Altamaha River. In this area, vigorous thunderstorms had developed within a band of enhanced instability/PWAT around 2 inches. Latest thinking is that the front will advance south of the Altamaha River over the next few hours, pushing strongest instability south of the forecast area. However, if the front stalls north of the river, the potential for isolated severe weather will persist into the afternoon. Otherwise, the cold front has pushed cooler air into the forecast area, and temperatures should top out in the upper 80s/lower 90s most areas, highest across SE GA, as low clouds break up to allow for at least partial sunshine. Isolated showers/thunderstorms cannot be ruled out most areas, but recent high resolution guidance suggests that coverage will remain sparse, and the severe potential will remain very low most areas this afternoon. If the front stalls north of the Altamaha River, a combination of temps in the mid 90s and dewpoints in the mid 70s could push max heat index values to around 105F near the river this afternoon. However, assuming the front continues to progress toward the south, opted not to issue any Heat Advisories with this package. Tonight: Mid and upper level ridging will continue as the cold front stalls near the Florida-Georgia border and becomes more diffuse or dissipates. Most of the convection is diurnally driven and will fade this evening, but there is still enough coastal convergence in the boundary layer from around the inland wedge. This results in at least small Pops during the overnight along the coastal counties. Again there could be some areas of low stratus after midnight with just enough moisture trapped beneath a weak nocturnal inversion, as well as some stratocumulus from off the ocean. Temps will fall to near or slightly above late June norms. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Monday and Monday night: The large ridge aloft centered near the Four Corners region will continue to extend eastward and across the southeast for Monday. The ridge will then begin to break down and retreat Monday night. A rather nebulous surface pattern will prevail across the forecast area well in advance of a front shifting towards the southern Appalachians and the deep south. Monday looks like a rather generic summertime day with highs rising into the low 90s for most locations and lows falling into the low to mid 70s overnight. Thunderstorm chances will be quite limited thanks to warm mid levels and very dry mid and upper levels. Have maintained a slight chance pop, but any showers and thunderstorms that develop are expected to be on the weaker end of the spectrum. The overnight is forecast to be dry as the aforementioned upstream front begins to approach from the northwest. Tuesday through Wednesday: The pattern will begin to shift as the ridge aloft completely weakens and is gradually replaced by increasingly cyclonic flow. A weak front will slowly push into the area from the west/northwest Tuesday afternoon and the increased moisture will result in increased convective activity. This uptick in coverage of showers and thunderstorms will continue through Wednesday as the front becomes stationary and aligned near or just upstream of the forecast area. High end chance pops are in place for now, and we may end up needing higher pops with subsequent forecast packages. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... The pattern aloft in the long term will feature a large ridge in the west and a broad trough in the east. The southern extent of the trough will brush the forecast area through late weekend and into the weekend, while the surface front continues to linger in the vicinity as well. This should result in a more active regime which will favor at least mid to high end chance pops each period through the start of the weekend. Temperature will remain in the near normal range with highs in the low 90s and lows in the mid 70s. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Extensive low stratus behind the cold front that is exiting to the south will cause MVFR or IFr ceilings at both terminals through late late morning. VFR conditions will return thereafter, with only a small potential for SHRA/TSRA and associated flight restrictions in the afternoon due to the sea breeze and coastal convergence between high pressure to the north and the cold front to the south. Extended Aviation Outlook: Chance for direct impacts from afternoon/evening thunderstorms Tuesday through Thursday. && .MARINE... For the next couple of hours, light winds in the vicinity of the cold front and ongoing/new convection could produce isolated waterspouts across GA waters. This afternoon will feature an abnormal pattern for summer, an inland wedge of high pressure pushing a cold front south of the Georgia waters this afternoon. There is a decent pinching of the resulting NE-E gradient behind the front to generate winds upwards of 15 or perhaps locally 20 kt, and although the Georgia waters start the day with a southeast wind component at or below 15 kt, they too will eventually experience the NE-E winds later this morning and afternoon. Seas will build as high as 3-5 ft all waters, with 1-2 ft waves in Charleston Harbor. Tonight: High pressure to the southeast of New England will weaken a few millibars as the cold front to the south stalls and becomes diffuse. The pressure gradient will ease off enough where mostly easterly winds will fall to less than 10 or 15 kt. Seas will average 2-3 ft in height. Monday through Friday: Overall the pattern will favor relatively quiet conditions across the local waters for much of the upcoming week. Winds will start off more northeast or easterly on Monday as a weak surface trough lingers to the east. The flow will then become more south to southwest through late week as a front approaches from the west and then lingers in the vicinity. Winds are expected to be 15 knots or less, strongest along the land/sea interface each afternoon with the development of the sea breeze. Seas will generally range 1-3 feet, highest beyond 20 nm. && .CLIMATE... Charleston Airport /KCHS/ tied the record high temperature of 99 degrees Saturday set in 1977. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...SPR SHORT TERM...BSH LONG TERM...BSH AVIATION...SPR MARINE...SPR CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 407 AM EDT SUN JUN 26 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-270815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 407 AM EDT SUN JUN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 AM EDT SUN JUN 26 2016
GAZ140-141-261445-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-
1018 AM EDT SUN JUN 26 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
1045 AM EDT...
AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE HARBOR...OR 11 MILES NORTH OF DARIEN...
MOVING SOUTH AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DARIEN...JONES...TOWNSEND...CRESCENT...SAPELO ISLAND...RIDGEVILLE...
SHELLMAN BLUFF AND MERIDIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3130 8142 3133 8144 3134 8149 3138 8155
3145 8162 3148 8162 3165 8148 3161 8122
3143 8121 3140 8123 3137 8122 3135 8124
3130 8122 3129 8124
TIME...MOT...LOC 1417Z 009DEG 9KT 3154 8139PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1116 AM EDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 WNW PINE HARBOR 31.55N 81.39W
06/26/2016 M2.30 INCH MCINTOSH GA PUBLIC
REPORT OF 2.3 INCHES OF RAINFALL IN 1 HOUR NEAR PINE
HARBOR
&&
EVENT NUMBER CHS1600462
CB1 rip current. Local standard time, as filed.
A rip current was observed near 34th Avenue and required the rescue of at least one person.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646961.